Allergy Asthma Immunol Res.  2010 Jul;2(3):195-198. 10.4168/aair.2010.2.3.195.

Angiotensin-Converting Enzyme Inhibitors and Angioedema

Affiliations
  • 1Allergy and Clinical Immunology Department, Centro Medico-Docente La Trinidad, Caracas, Venezuela. sanchezbmario@gmail.com
  • 2Allergy and Immunology Department, Clinica El Avila, Caracas, Venezuela.
  • 3Dermatology Department, Centro Medico de Caracas, Caracas, Venezuela.

Abstract

PURPOSE
To investigate the incidence and clinical characteristics of angioedema associated with the use of angiotensin-converting enzyme inhibitors (ACEIs) in an outpatient allergy department.
METHODS
A retrospective review of medical records of new patients seen in an allergy clinic. Demographic and clinical data of patients with ACEI-induced angioedema were analyzed.
RESULTS
Nine (0.37%) out of 2,421 new patients attending the allergy clinic developed ACEI-associated angioedema. Enalapril was the drug most frequently incriminated. The onset of the angioedema was as early as after the first dose or as late as 2 years after beginning treatment. Six patients experienced life-threatening angioedema involving the tongue, oropharynx, or larynx, and two patients required transfer to the intensive care unit. One patient required a tracheostomy.
CONCLUSIONS
Angiotensin-converting enzyme inhibitor treatment is often responsible for angioedema, especially involving the upper airways. Due to the high proportion of the population exposed to ACEIs and to the severity of this adverse effect, it is important that physicians consider ACEIs as possible inducers when evaluating patients with acute or recurrent angioedema.

Keyword

Angiotensin-converting enzyme inhibitors; angioedema; bradykinin; captopril; enalapril
Full Text Links
  • AAIR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr